Alert archive / Florida / Wind Advisories in 2008

Wind Advisory 6, NWS Miami, FL

October 23, 2008Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this wind advisory at Oct 23, 2008, 9:54 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2008, 9:54 AM EDT (13:54 UTC)
Expired
Oct 23, 2008, 8:00 PM EDT
In force
10 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KMFL 231354
NPWMFL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
954 AM EDT THU OCT 23 2008

FLZ168-172-173-240000-
/O.NEW.KMFL.WI.Y.0006.081023T1354Z-081024T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...JUPITER...WEST PALM BEACH...
BOCA RATON...POMPANO BEACH...FORT LAUDERDALE...
FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...AVENTURA...
MIAMI BEACH...MIAMI SHORES...DOWNTOWN MIAMI...CUTLER BAY...
HOMESTEAD BAYFRONT PARK
954 AM EDT THU OCT 23 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A WIND
ADVISORY FOR THE EAST COASTAL AREAS OF SOUTH FLORIDA...WHICH IS
IN EFFECT UNTIL 8 PM EDT THIS EVENING.

A TIGHT PRESSURE GRADIENT BETWEEN THE HIGH OVER THE MID ATLANTIC
STATES AND LOW PRESSURE OVER THE SOUTHEAST GULF OF MEXICO WILL
ALLOW FOR WINDS OF 25 MPH WITH GUSTS UP TO 30 MPH TO OCCUR OVER
THE EAST COASTAL AREAS OF SOUTH FLORIDA TODAY. THEREFORE...A WIND
ADVISORY HAS BEEN ISSUED FOR THE EAST COASTAL AREAS OF SOUTH
FLORIDA UNTIL 8 PM EDT THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 25 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BAXTER
1 follow-up statement
000 
WWUS72 KMFL 240004
NPWMFL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
804 PM EDT THU OCT 23 2008

...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE...


FLZ168-172-173-240115-
/O.EXP.KMFL.WI.Y.0006.000000T0000Z-081024T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...JUPITER...WEST PALM BEACH...
BOCA RATON...POMPANO BEACH...FORT LAUDERDALE...
FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...AVENTURA...
MIAMI BEACH...MIAMI SHORES...DOWNTOWN MIAMI...CUTLER BAY...
HOMESTEAD BAYFRONT PARK
804 PM EDT THU OCT 23 2008

...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 8 PM EDT THIS
EVENING...

LATEST SURFACE OBSERVATIONS ALONG THE COASTAL SECTIONS OF PALM
BEACH...BROWARD AND MIAMI-DADE COUNTIES INDICATE THAT THE
SUSTAINED WINDS HAVE DIMINISHED TO BELOW 25 MPH. THEREFORE, THE
WIND ADVISORY THAT WAS IN EFFECT FOR THOSE AREAS HAS BEEN ALLOWED
TO EXPIRE. NEVERTHELESS...BREEZY TO WINDY CONDITIONS ARE EXPECTED
TO CONTINUE ACROSS EASTERN PORTIONS OF MAINLAND SOUTH FLORIDA
TONIGHT WITH WIND SPEEDS RANGING FROM 15 TO 20 MPH WITH HIGHER GUSTS. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this wind advisory went out at Oct 23, 7:00 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 23, 7:00 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
700 AM EDT THU OCT 23 2008

.AVIATION...EAST WINDS WILL CONTINUE TO INCREASE ACROSS THE AREA
THIS MORNING...AND WILL PREVAIL AT 15-20 KT WITH GUSTS OF AROUND 25
KT THROUGH AT LEAST THIS EVENING. SKIES WILL PREVAIL AT SCT025
OVC040. RADAR TRENDS AT THIS WRITING SHOW JUST SPOTTY SHOWERS AROUND
WITH NO DEFINITIVE AREAS TO TIME. WE HAVE HIGH POPS TODAY...AND SO
STRUGGLED WITH WHAT TO DO IN TERMS OF POTENTIAL MVFR/IFR CONDITIONS
TODAY/TONIGHT. SINCE THIS IS IMPOSSIBLE TO TIME...DECIDED TO LEAVE
MVFR/IFR CONDITIONS OUT OF THE TAFS AND WE WILL AMEND BASED ON WX
TRENDS. WOULD RATHER DO THIS THAN BLANKET THE WHOLE DAY/NIGHT WITH
BAD CONDITIONS...WHEN IN ALL LIKELIHOOD THOSE CONDITIONS WOULD NOT
PREVAIL FOR LONG DURATION. ALSO...BELIEVE STORM CHANCE IS LOW ENOUGH
TO PRECLUDE MENTION IN THE TAFS AT THIS TIME. /DG

&&

.DISCUSSION...
THE LOW LEVEL FLOW CONTINUES TO BRING BOUNDARY LAYER MOISTURE
ACROSS THE FLORIDA PENINSULA AND ADJACENT WATERS. THE
SOUTHEASTERLY LOW LEVEL FLOW IS IN RESPONSE TO A SURFACE LOW
DEVELOPING OVER THE CENTRAL GULF...WITH A VIGOROUS UPPER LEVEL LOW
DEVELOPING OVER THE CENTRAL PART OF THE COUNTRY AND ITS OUTER EDGE
IS DIGGING INTO THE NORTHERN GULF. THE LOW IN THE CENTRAL GULF IS
FORECAST TO DRIFT TO THE NORTHEAST ACROSS THE GULF OVER THE NEXT
SEVERAL DAYS...WITH THE LOW LEVEL SOUTHEASTERLY FLOW OVER THE
REGION CONTINUING TO BRING COPIOUS MOISTURE ACROSS THE FLORIDA
PENINSULA THROUGH AT LEAST FRIDAY WITH A RIDGE BUILDING BEHIND THE
LOW OVER THE WEEKEND...WITH DRIER AIR TRYING TO MOVE SOUTH BACK
ACROSS THE SOUTH FLORIDA PENINSULA LATE SUNDAY INTO MONDAY.

FOR TODAY THROUGH FRIDAY...MOSTLY CLOUDY CONDITIONS WILL HELP TO
MINIMIZE THE DAY TIME HEATING FROM INITIATING CONVECTION...BUT LOW
LEVEL CONVERGENCE AND OVER RUNNING ALONG THE WARM FRONT BOUNDARY
WILL PROVIDE THE MECHANISMS FOR SYNOPTIC SCALE LIFT AND POTENTIAL
FOR RAIN AND ISOLATED THUNDERSTORMS. PWATS ARE EXPECTED TO REMAIN
ABOVE TWO INCHES THROUGH AT LEAST FRIDAY WITH THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL. IN ADDITION...THE LOW LEVEL WIND AND SHEAR
PROFILE ARE FORECAST TO BECOME FAVORABLE FOR THE POSSIBILITY OF
ISOLATED TORNADOES AND WATERSPOUTS TODAY THROUGH FRIDAY. MUCH OF
THIS POTENTIAL WILL DEPEND ON THE EVOLUTION OF THE LOW IN THE
CENTRAL GULF AND HOW IT AFFECTS THE PRESSURE GRADIENT ACROSS THE
FLORIDA PENINSULA.

&&

.MARINE...
AS THE PRESSURE GRADIENT CONTINUES TO BUILD OVER THE FLORIDA
PENINSULA AND ADJACENT WATERS...WINDS ARE EXPECTED TO BUILD TO THE
20 TO 25 KNOT RANGE OVER THE OFF SHORE ATLANTIC WATERS BY THIS
AFTERNOON AND JUST OVER 20 KNOTS OVER THE OFF SHORE GULF WATERS.
THIS IS EXPECTED TO CONTINUE THROUGH TONIGHT AND WINDS ARE
FORECAST TO SLOWLY DIMINISH ON FRIDAY. GULF STREAM SEAS ARE
EXPECTED TO NEAR 7 TO 8 FEET TODAY THROUGH TONIGHT AND STARTING TO
DIMINISH ON LATER ON FRIDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  75  84  74 / 80 80 70 50
FORT LAUDERDALE  80  75  83  76 / 80 70 60 50
MIAMI            81  76  83  76 / 80 70 60 50
NAPLES           82  70  83  74 / 80 70 60 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR AMZ650-AMZ651-
     AMZ670-AMZ671.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ630.

GM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR GMZ676.

&&

LONG TERM...60/BD
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Oct 23, 9:45 AM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT THU OCT 23 2008

FLZ063-066>075-168-172>174-240000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
945 AM EDT THU OCT 23 2008

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...
...LOCALLY HEAVY RAINFALL POSSIBLE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST WINDS OF 20 TO 25 MPH AND GUSTY ACROSS THE
ATLANTIC WATERS WILL LEAD TO A HIGH RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES OF PALM BEACH, BROWARD, AND MIAMI DADE COUNTIES
TODAY AND TONIGHT. STRONG RIP CURRENTS ARE LIKELY, SO SWIMMING IS
STRONGLY DISCOURAGED.

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
TODAY AND TONIGHT.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS ACROSS ALL OF
THE LOCAL WATERS THROUGH TONIGHT.

WIND: LOW LEVEL WINDS WILL INCREASE ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. THIS COULD ALLOW SOME OF THE SHOWERS AND
STORMS TO PRODUCE GUSTY WINDS OF 35 TO 40 KNOTS OVER THE MARINE
AREAS AND TO 40 MPH OVER THE LAND AREAS.

FLOODING: LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES WITH LOCAL
AMOUNTS TO FOUR INCHES IS POSSIBLE LATER TODAY AND TONIGHT WHICH COULD
LEAD TO MINOR STREET FLOODING OR FLOODING OF LOW LYING AREAS.

WAVES: SEAS OF 7 TO 8 FEET ARE EXPECTED OVER THE ATLANTIC WATERS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE ATLANTIC BEACHES
ON FRIDAY, ESPECIALLY EARLY.

A RISK FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY WITH
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL BEING THE MAIN
IMPACTS.

GULF STREAM SEAS WILL DECREASE TO BELOW 6 FEET SATURDAY MORNING
AND REBUILD TO AROUND 7 FEET MONDAY THROUGH WEDNESDAY DUE TO NORTH
WINDS EXPECTED BEHIND A COLD FRONT WHICH IS FORECAST TO MOVE
ACROSS THE AREA LATER ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 8:05 PM EDTCoastal Flood StatementMFLBroward, Miami-Dade, Palm Beach24 hr

Nearby

Wind Advisories in Florida, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.